Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 307, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2020, 3:21 PM MDT for Cherry County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 3:21 PM MDT (21:21 UTC)
- Expired
- Aug 15, 2020, 4:15 PM MDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WUUS53 KLBF 152121
SVRLBF
NEC031-152215-
/O.NEW.KLBF.SV.W.0307.200815T2121Z-200815T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
321 PM MDT Sat Aug 15 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
* Until 415 PM MDT.
* At 320 PM MDT, a severe thunderstorm was located 21 miles south of
Medicine Lake, or 30 miles northwest of Mullen, moving east at 15
mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Sevenmile Hill, Highway 97 crossing the North Loup River and
Speckel Meir Lake.
This includes Highway 97 between mile markers 91 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 10156 4254 10149 4251 10098 4218 10109
TIME...MOT...LOC 2120Z 280DEG 12KT 4243 10135
HAIL...1.50IN
WIND...<50MPH
$$
CDC3 follow-up statements
580
WWUS53 KLBF 152139
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
339 PM MDT Sat Aug 15 2020
NEC031-152215-
/O.CON.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
339 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL CHERRY COUNTY...
At 339 PM MDT, a severe thunderstorm was located 25 miles south of
Medicine Lake, or 26 miles northwest of Mullen, moving southeast at
10 mph.
HAZARD...Tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Sevenmile Hill, Highway 97 crossing the North Loup River and Speckel
Meir Lake.
This includes Highway 97 between mile markers 91 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 10144 4253 10137 4251 10098 4218 10109
TIME...MOT...LOC 2139Z 310DEG 11KT 4238 10129
HAIL...2.50IN
WIND...<50MPH
$$
CDC593
WWUS53 KLBF 152157
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
357 PM MDT Sat Aug 15 2020
NEC031-152215-
/O.CON.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
357 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL CHERRY COUNTY...
At 357 PM MDT, a severe thunderstorm was located 25 miles south of
Medicine Lake, or 25 miles northwest of Mullen, moving southeast at
10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Sevenmile Hill and Highway 97 crossing the North Loup River.
This includes Highway 97 between mile markers 91 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4228 10135 4253 10128 4251 10098 4218 10109
TIME...MOT...LOC 2157Z 313DEG 9KT 4237 10128
HAIL...1.50IN
WIND...<50MPH
$$
CDC331
WWUS53 KLBF 152213
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
413 PM MDT Sat Aug 15 2020
NEC031-152223-
/O.EXP.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
413 PM MDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4228 10135 4253 10128 4251 10098 4218 10109
TIME...MOT...LOC 2213Z 280DEG 12KT 4236 10121
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:12 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 15, 2:12 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service North Platte NE 312 PM CDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday night) Issued at 310 PM CDT Sat Aug 15 2020 An inverted sfc trof associated with a warm front across wrn Nebraska will continue moving slowly east tonight and then be pressed back south with the arrival of a weak Canadian cold front Sunday. Both the warm front and cold front may be the focus for isolated showers and thunderstorms tonight and again Sunday afternoon. The severe weather potential this evening appears to be marginal, given the lack of forcing aloft and relatively modest MLCAPE around 2500J/KG as shown by the RAP model. It is also possible the winds aloft are too strong and the RAP model suggested Bulk Richardson numbers of 45 or less which is on the low side considering the actual live storm based CAPE will be lower. The better show will likely be across KS and Colo where instability will be greater. Still, the warm front, will be the focus for isolated strong or severe storms across wrn Nebraska as suggested by the SREF model. The HREF, HRRR, RAP and NAM are largely silent on any sort of rain chance this evening. The thunderstorm forecast is guarded with an isolated chance across a fairly broad area of western Nebraska. The temperature forecast leans on the short term model blend plus bias correction for lows in the 50s and lower 60s and highs Sunday in the upper 80s to lower 90s. This is in the middle of the guidance blend. .LONG TERM...(Monday through Saturday) Issued at 310 PM CDT Sat Aug 15 2020 The models are in very good agreement holding a strong subtropical ridge near the four corners region. The ridge will amplify north a bit for couple of days and then settle south. Temperatures at the h850mb level should warm about 5C from the upper 20s to lower 30s celsius and this should support highs in the upper 80s to mid 90s depending upon mixing. Winds aloft will be north and strong at 20 to 40kts. The resulting strong shear would normally be favorable for storm development but subsidence around the northeast periphery of the h500mb ridge and limited moisture with sfc dew points in the 50s to near 60 appear to be limiting storm development. Just isolated thunderstorm chances are in place Monday through Saturday. The temperature forecast is somewhat problematic. The guidance blend and temperatures at the h850mb level suggests highs a bit warmer than the model blended forecast which is the basis for official forecast. The ECM guidance is a few degrees cooler than the GFS guidance. The blended forecast is similar to the ECM guidance and the temperature forecast some days might need to be marked up a couple of degrees. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1224 PM CDT Sat Aug 15 2020 A warm front across southwest Nebraska will move east this afternoon and this evening and be the focus for isolated showers and thunderstorms, generally affecting areas along and south of I-80. The area of MVFR ceilings associated with this front are expected to lift to VFR this afternoon. There is a chance the MVFR ceilings will return this evening and last into Sunday morning affecting srn and ncntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Aug 15, 2:13 PM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 313 PM CDT Sat Aug 15 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-162015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 313 PM CDT Sat Aug 15 2020 /213 PM MDT Sat Aug 15 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a Marginal risk for severe storms this afternoon and evening generally west of a line from Cody to Paxton to Hayes Center. Isolated strong to briefly severe storms are possible with the main hazards being damaging wind gusts and large hail. Additionally, though the threat is low, a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A weak cold front could become the focus for a few strong or an isolated severe storm on Sunday. The threat will be for areas south of a line from Broken Bow to North Platte to Grant. If a storm reaches severe levels, large hail and damaging wind would be the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 15, 1:12 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service North Platte NE 112 PM MDT Sat Aug 15 2020 NEZ004-152000- Sheridan NE- 112 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY UNTIL 200 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hay Springs. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Intersection of Highway 87 and Antelope Road and Walgren Lake State Recreation Area. LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277 TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271 CDC
Local storm report, Aug 15, 1:38 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 4 SW HAY SPRINGS 42.64N 102.74W
08/15/2020 M1.25 INCH SHERIDAN NE TRAINED SPOTTER
HALF DOLLAR HAIL AND TORRENTIAL RAIN
&&
RLAMBSpecial weather statement, Aug 15, 2:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
201 PM MDT Sat Aug 15 2020
NEZ004-152045-
Sheridan NE-
201 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Intersection of Highway 87 and Antelope Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4269 10277 4265 10270 4244 10264 4242 10275
4244 10275 4244 10277
TIME...MOT...LOC 2001Z 076DEG 4KT 4260 10277
CDCSpecial weather statement, Aug 15, 3:12 PM MDT, 9 minutes before
Special Weather Statement National Weather Service North Platte NE 312 PM MDT Sat Aug 15 2020 NEZ094-152200- Western Cherry NE- 312 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 400 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Medicine Lake, or 33 miles northwest of Mullen, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Speckel Meir Lake. LAT...LON 4233 10148 4253 10150 4258 10111 4230 10109 TIME...MOT...LOC 2112Z 262DEG 12KT 4245 10139 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:12 PM MDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 1:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 31 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Aug 15, 2:05 PM MDT | Areal Flood Advisory | LBF | Sheridan | 55 min |
| Aug 15, 3:12 PM MDT | Special Weather Statement | LBF | Cherry | 48 min |
| Aug 15, 4:16 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.